I have been reading that many skin problems, such as seborrhoeic dermatitis, may be associated with hair loss in balding males. For instance, the scalp can become itchy/flaky in regions of the hair thinning/loss. The application of cortical steroids (Luxiq, etc.) are often given to ameliorate the symptoms of the dermatitis, however can they have a deleterious effect in furthering your hair loss?? Do you know if these cortical steroids act to aid or hinder the effect of typical hairloss medications, such as Propecia?
Yes, steroids can be a cause of hair loss in some people. Hair is a skin organ, but hair is only part of the skin elements. When the surface of the skin turns over faster than normal (we shed skin slowly and uniformly on a daily basis and replace from below, what is lost on the surface). Compare this to a snake, which sheds its skin all at once and replaces it before the shedding occurs. When skin is shed more rapidly, it builds up flakes of skin and some people call this dandruff. When it gets bad, it is called seborrhoeic dermatitis. It can be caused by external factors such as infections and fungal diseases as well. Steroids work well to control the autoimmune elements of the seborrhea, when it occurs, and antifungal agents or other treatments are needed (for example) when infections are present.
Many people think that seborrhea or dandruff is associated with hair loss, but this is not true unless the person picks on the skin and produces traction alopecia. When a scalp becomes balder, it becomes dry more easily. When there is hair present, flaking builds up in the forest of hair, so that when the skin turnover occurs more rapidly, the dandruff becomes a real social problem. For those interested in the chemistry of the relationship between cortical steroids and hair loss, please see: